Paeds · clinical-pharmacology-and-therapeutics
Adverse drug reactions and pharmacovigilance
Also known as Adverse drug reactions in children · ADR classification and causality · Drug allergy and hypersensitivity in children · Spontaneous reporting and VigiBase · Paediatric pharmacovigilance
A fellowship approach to adverse drug reactions and pharmacovigilance in children: Rawlins and Thompson Type A/B classification with DoTS and EIDOS extensions, paediatric epidemiology, immune and non-immune mechanisms, recognition, Naranjo causality and Hartwig severity assessment, management from stopping the drug through anaphylaxis and SJS/TEN, and the reporting pathway from TGA, MHRA Yellow Card and FDA MedWatch to WHO VigiBase across ANZ, UK, US and Canada.
On this page
Study tools
Your progress
Saved on this device.
Practise this topic
Target exams
Red flags
- Mucosal involvement with blistering or skin detachment - suspect SJS or TEN, stop drug immediately
- Rash plus fever, facial oedema, lymphadenopathy, eosinophilia or transaminitis 2 to 8 weeks after a new drug - suspect DRESS
- Acute respiratory compromise, hypotension or skin change minutes to hours after a drug - treat as anaphylaxis
- New symptomatic cytopenia, hepatitis or nephritis with temporal link to a recently started drug
- Central nervous system depression in an infant or child on opioids or sedatives
- Neonate on chloramphenicol with grey discolouration, vomiting and circulatory collapse - grey baby syndrome
- Severe reaction to a Black Triangle (newly marketed) drug not yet described in the product information
Life stages
Care settings
Clinical exam formats
Board mappings
- General and Community Paediatrics
- Clinical Pharmacology and Therapeutics
- Patient safety
- Current 2026 PREP curriculum - Learning Objective 2.2.1: Recognise, prioritise and manage an acutely ill infant, child or young person
- Renewed curriculum for first-year trainees from 2027 - Learning goal 6: Clinical management - essential general paediatrics
- Renewed curriculum for first-year trainees from 2027 - Learning goal 7: Quality and safety including medication safety
- Clinical Applications
- Patient safety and quality
- Therapeutics and prescribing
- Long Cases
- Short Cases
- 7. Patient safety, including safe prescribing
- 4. Professional skills and knowledge: Patient management
- 9. Long-term conditions: medicines management
- Foundation of Practice (FOP) - pharmacology and prescribing
- Applied Knowledge in Practice (AKP) - patient safety and adverse drug reactions
- Communication
- History
- Clinical
- General Pediatrics Content Outline - Domain 24: Patient Safety, Quality Improvement, and Research Methods
- General Pediatrics Content Outline - Pharmacology and Therapeutics
- General Pediatrics EPA 7: Prescribing and Safely Administering Medications
- Systems-Based Practice 1: Patient Safety and Quality Improvement
- Systems-Based Practice 2: Quality Improvement Methods and Principles
- Patient Care 5: Patient Management
- Medical Expert
- Collaborator
- Health Advocate
Overview & Definition
Picture a six-year-old who, ten days into a course of an anticonvulsant for new epilepsy, develops a blistering rash with mouth ulcers and fever. That child is the reason adverse drug reactions and pharmacovigilance exist as a discipline. The reaction is not a side effect to shrug off, and it is not bad luck — it is a predictable, serious hazard of a medicine used at a normal dose, and recognising it fast is what separates a safe prescriber from a dangerous one. [1]
The World Health Organization defines an adverse drug reaction as a response to a medicine that is noxious and unintended, occurring at doses normally used in humans. The key phrase is "normally used" — it excludes deliberate overdose and error, which sit in the related but distinct territory of adverse drug events and medication errors. [1] An adverse drug event is broader: any injury from a medicine whether or not the dose was correct, so it captures both true ADRs and harm from mistakes. A medication error is the process failure itself — wrong drug, wrong dose, wrong route, wrong patient — that may or may not reach the child and may or may not cause harm.
This distinction matters at the bedside and in the exam. A child harmed by a ten-fold dosing error has suffered an adverse drug event caused by a medication error, not an ADR. A child who develops anaphylaxis to a correctly given first dose of an antibiotic has suffered an ADR. Both deserve reporting and prevention, but the mechanism, the learning, and the regulatory response differ. [1]
Pharmacovigilance is the science and the activities concerned with detecting, assessing, understanding and preventing adverse effects of medicines. It begins at the bedside with one clinician who suspects a reaction and reports it, and it ends in a global system that compares millions of reports to find signals no trial could ever detect. Children sit at the heart of the problem and the opportunity: they are rarely included in premarketing trials, so most medicines reach them with thin paediatric evidence, and the first signs of harm often appear only after the drug is in widespread use. [7] [8]
References12ShowHide
- [1]Edwards IR, Aronson JK Adverse drug reactions: definitions, diagnosis, and management Lancet (London, England), 2000.PMID 11072960
- [2]Naranjo CA, Busto U, Sellers EM, et al A method for estimating the probability of adverse drug reactions Clinical pharmacology and therapeutics, 1981.PMID 7249508
- [3]Impicciatore P, Choonara I, Clarkson A, et al Incidence of adverse drug reactions in paediatric in/out-patients: a systematic review and meta-analysis of prospective studies British journal of clinical pharmacology, 2001.PMID 11453893
- [4]Clavenna A, Bonati M Adverse drug reactions in childhood: a review of prospective studies and safety alerts Archives of disease in childhood, 2009.PMID 19531524
- [5]Gallagher RM, Mason JR, Bird KA, et al Adverse drug reactions causing admission to a paediatric hospital PloS one, 2012.PMID 23226510
- [6]Bellis JR, Kirkham JJ, Nunn AJ, Pirmohamed M Adverse drug reactions and off-label and unlicensed medicines in children: a nested case-control study of inpatients in a pediatric hospital BMC medicine, 2013.PMID 24229060
- [7]Star K, Norén GN, Nordin K, et al. Suspected adverse drug reactions reported for children worldwide: an exploratory study using VigiBase Drug safety, 2011.PMID 21513364
- [8]Star K, Sandberg L, Bergvall T, et al. Paediatric safety signals identified in VigiBase: Methods and results from Uppsala Monitoring Centre Pharmacoepidemiology and drug safety, 2019.PMID 30767342
- [9]Hazell L, Shakir SA Under-reporting of adverse drug reactions: a systematic review Drug safety, 2006.PMID 16689555
- [10]Sammons HM Learning lessons from adverse drug reactions in children Children (Basel, Switzerland), 2016.PMID 27417239
- [11]Cliff-Eribo KO, Sammons HM, Choonara I Systematic review of paediatric studies of adverse drug reactions from pharmacovigilance databases Expert opinion on drug safety, 2016.PMID 27501085
- [12]Bracken LE, Nunn AJ, Kirkham JJ, et al Development of the Liverpool Adverse Drug Reaction Avoidability Assessment Tool PloS one, 2017.PMID 28046035